Missouri, 2008

Hail in Missouri, June 9, 2008

June 9, 2008 · NWS EAX · 6 events in 4 counties and zones

Severe thunderstorms produced several reports of hail across the area,|during the evening hours on June 9, 2008.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Severe thunderstorms produced several reports of hail across the area,|during the evening hours on June 9, 2008.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 9, 2:08 PM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Jun 9, 2:08 PM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
308 PM CDT MON JUN 9 2008

.DISCUSSION...

SHORT TERM (TONIGHT-WEDNESDAY)...

HIGH LEVEL CLOUD DEBRIS STREAMING NORTH FROM REJUVENATED MCS ALONG
THE RED RIVER HAS HAMPERED TEMPERATURES TODAY...ALTHOUGH LIGHT
STRATIFORM RAIN SHIELD LARGELY SHIFTED SOUTH OF THE AREA BEFORE
NOON. NARROW BAND OF SHOWERS LARGELY TIED TO 700MB CONVERGENCE AND
MODERATE FRONTOGENESIS WILL PERSIST FOR SEVERAL HOURS FROM MOUND
CITY KS TO HARRISONVILLE...FAYETTEVILLE AND WAVERLY BEFORE
DISSIPATING. THIS SHOULD NOT IMPACT THE KC METRO.

EVENTUALLY MCS DEBRIS AND LOWER CLOUD COVER BENEATH SHOULD TRANSLATE
EAST OF THE AREA THIS EVENING AS 500MB TROUGH AXIS SWINGS BY. DRIER
BOUNDARY LAYER AIR OVER NEB/KS HAS BEEN SLOW TO WORK EAST WITH
EFFECTIVE COLD FRONT/DRYLINE STILL ANCHORED JUST TO OUR WEST. THIS
MAY SET THE STAGE FOR A RARE JUNE FOG LATE TONIGHT AS LOW LEVEL
MOISTURE REMAINS ABUNDANT AND SKIES GRADUALLY CLEAR AND WINDS
DIMINISH WITH SURFACE HIGH BECOMING ESTABLISHED OVER THE OZARKS.

PERSISTENT DEEP MID/UPPER CYCLONE OVER THE NORTHERN ROCKIES AND
SOUTHERN ONTARIO WILL MAINTAIN A ZONAL PACIFIC ORIENTED FLOW ACROSS
THE NATIONS MID SECTION FOR THE NEXT COUPLE OF DAYS WITH WEAK
SHORTWAVE RIDGING BETWEEN. THIS SHOULD PROMOTE FAIR/DRY WEATHER
ACROSS THE REGION THROUGH WEDNESDAY AS SEVERAL COMPACT SHORTWAVES
ARE EJECTED INTO THE NORTHERN PLAINS. FEW CHANGES MADE
TOMORROW/WEDNESDAY WITH TEMPERATURES WARMING BACK INTO THE LOW-MID
80S TOMORROW AND UPPER 80S TO NEAR 90F ON WEDNESDAY.

BOOKBINDER

MEDIUM RANGE (THURSDAY-MONDAY)...

MAIN FORECAST CONCERN THROUGH THE MEDIUM RANGE WILL BE WITH THE
UPPER LEVEL TROUGH EXPECTED TO AFFECT THE AREA FOR THE LATTER
PORTIONS OF THE WEEK. SHOWER AND THUNDERSTORM ACTIVITY MAY BE
ONGOING AT THE START OF THE PERIOD IN THE FORM OF AN MCS ACROSS
PORTIONS OF EASTERN NEBRASKA AND WESTERN IOWA FUELED BY 50-60 KT
LLJ. THIS ACTIVITY IS EXPECTED TO CREEP INTO NORTHWEST MISSOURI BY
THURSDAY MORNING AS AN UPPER LEVEL TROUGH SWINGS ACROSS THE NORTHERN
PLAINS AND ITS ASSOCIATED SFC FRONT SLIDES INTO THE AREA. ACTIVITY
MAY TEND TO WEAKEN DURING THE MID MORNING HOURS AS LLJ VEERS AND
WEAKENS A BIT. HOWEVER...ADDITIONAL DEVELOPMENT IS EXPECTED DURING
THE AFTERNOON AND EVENING HOURS AS THE AFOREMENTIONED FRONT PUSHES
SOUTHEASTWARD. DEPENDING ON AVAILABLE INSTABILITY DURING THE
AFTERNOON HOURS...SOME OF THIS ACTIVITY MAY BECOME STRONG TO SEVERE
GIVEN AMOUNT OF DEEP LAYER SHEAR PRESENT.

ACTIVITY WILL SLOWLY MOVE OUT OF THE AREA DURING THE DAY FRIDAY WITH
DRIER AIR MOVING IN BY FRIDAY NIGHT AND SATURDAY. BROAD UPPER LEVEL
RIDGING EXPECTED TO BECOME ESTABLISHED ACROSS THE ROCKIES DURING
THE BEGINNING OF THE WORK WEEK LEADING TO GRADUALLY WARMING TEMPS
ACROSS THE CENTRAL PLAINS AND MIDWEST. EMBEDDED SHORT WAVE TROUGH
MAY TRAVERSE THE AREA DURING THE LATTER PARTS OF THE WEEKEND BUT
HAVE ONLY INCLUDED SLIGHT CHC POPS DUE TO UNCERTAINTY IN RESOLVING
EMBEDDED WAVES THIS FAR OUT.

DEROCHE

&&

.AVIATION...

MID-HIGH CLOUDS ASSOCIATED WITH CONVECTIVE DEBRIS OVER THE SRN
PLAINS/OZARKS SHOULD GRADUALLY DIMINISH ACROSS THE TERMINALS OVER
THE NEXT COUPLE OF HOURS.

MVFR STRATUS APPEARS VERY CLOSE TO KMKC AND MAY BRUSH THE DOWNTOWN
TERMINAL BETWEEN 19 AND 22Z ALTHOUGH NO PRECIPITATION IS EXPECTED.

ONCE SKIES CLEAR THIS EVENING...CONDITIONS MAY BE FAVORABLE FOR A
RARE JUNE FOG EVENT OVER THE AREA GIVEN RECENT RAINFALL AND LACK OF
A STRONG LOW LEVEL DRY PUSH OVERNIGHT. FOR NOW HAVE GONE WITH THE
TYPICAL MVFR VIS FORECAST AT ST. JOSEPH BUT THIS MAY NEED TO BE
ANALYZED FURTHER THIS EVENING GIVEN THE FAIRLY UNIQUE SETUP IN PLACE
FOR THIS TIME OF YEAR.

BOOKBINDER

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Jun 9, 12:00 PM CST, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT MON JUN 9 2008

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-101800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
100 PM CDT MON JUN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

 NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

 THUNDERSTORMS WILL AGAIN BE POSSIBLE DURING THE THURSDAY AND
 THURSDAY NIGHT TIMEFRAME. STRONG STORMS MAY BE POSSIBLE...
 HOWEVER...IT IS TOO EARLY TO TELL IF ORGANIZED SEVERE WEATHER WILL
 BE OCCURRING. ANY ADDITIONAL RAINFALL WILL ALSO CONTINUE TO
 AGGRAVATE THE FLOODING PROBLEMS.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION WILL NOT BE NEEDED.

BOOKBINDER

In the hours before

Special weather statement, Jun 9, 4:55 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
555 PM CDT MON JUN 9 2008

MOZ002-092330-
NODAWAY-
555 PM CDT MON JUN 9 2008

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN NODAWAY COUNTY UNTIL
630 PM CDT...

AT 550 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HOPKINS...OR 12 MILES NORTH OF MARYVILLE...
MOVING EAST AT 13 MPH.

THIS STORM WILL BE NEAR...
  HOPKINS BY 605 PM CDT.

THE TOWN OF PICKERING IS ALSO IN THE PATH OF THIS STORM.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

DB
Special weather statement, Jun 9, 4:57 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
557 PM CDT MON JUN 9 2008

MOZ001-002-092330-
ATCHISON-NODAWAY-
557 PM CDT MON JUN 9 2008

...SIGNIFICANT WEATHER ALERT FOR EASTERN ATCHISON AND WESTERN NODAWAY
COUNTIES UNTIL 630 PM CDT...

AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FAIRFAX...OR 5 MILES SOUTHEAST OF TARKIO...
MOVING EAST AT 20 MPH.

THIS STORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN ATCHISON AND
WESTERN NODAWAY COUNTIES...INCLUDING THE TOWN OF QUITMAN.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

DB

The radar

The Omaha radar (KOAX), 156 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Nodaway

When
June 9, 5:02 PM CST
Where
Nodaway County, Hopkins
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
40.550, -94.820

Hail, Holt

When
June 9, 5:56 PM CST
Where
Holt County, 0.87 mi SE of Maitland Knglwood Ar
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
40.220, -95.090

Hail, Nodaway

When
June 9, 6:23 PM CST
Where
Nodaway County, 5.22 mi SW of Pumpkin Center
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.140, -94.930

Hail, Worth

When
June 9, 6:51 PM CST
Where
Worth County, 2.22 mi ENE of Worth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.410, -94.410

Hail, Worth

When
June 9, 7:05 PM CST
Where
Worth County, 2.22 mi ENE of Worth
Measured
1 in hail
Reported by
Public
Coordinates
40.410, -94.410

Hail, Gentry

When
June 9, 7:29 PM CST
Where
Gentry County, 1.72 mi ENE of Lone Star
Measured
0.88 in hail
Reported by
Public
Coordinates
40.340, -94.240

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 116011, 116010, 116012, 116013, 116014, 116009.